Floundering esr and predisone

Pro help. If you recall I posted that my ESR went from 6 to 17 to 27 to 31. I was on 10 mg when this started I had been on 10 mg for three weeks when the ESR started to move My rheumatologist felt that was normal and I should reduce to 9 mg of prednisone. I did not think that was normal and did not reduce. As I had mentioned in my previous post I went up to 12.5 for three days and my ESR went down to 15. You had indicated that it was probably a reasonable idea to go up to my last number where I was doing well. Yesterday before knowing what my ESR was at I think I got more nervous and my headache got worse. I almost always have a headache on the left side and a stiff neck. I am a very tense person and I do take something for that tension but probably not enough. So I thought I was having a GCA headache. My rheumatologist yesterday wanted me to take 40 mg of prednisone for a week. This story gets even more complicated so why don't I just asked the question he's mad at me because I'm not listening to him but he also gave me bad advice to reduce my prednisones to 9 when my ESR and CRP was going up. As it turned out my not listening to him and going back up to 12.5 helped me. This is my fifth rheumatologist in a year and a half and none of them have the knowledge of this forum. My internist agrees with me that if the sed rate is going down as well as the CRP I should stick with the 12.5. My rheumatologist still wants me to go up to 40. I see no sense to do this except for this fear because he has because 4 patients went blind. I tend to think they went blind because he let their sed rate go to what he believes is normal which is half your age +10. For me that would be 45 when I am comfortable and have been under 10 for the past year. My internist would not agree to treat me unless I was under the care of a rheumatologist. But certainly is willing to give his opinion and advice. I think I will stay with the 12.5 and check bloods in another few days. My blood moves first and quickly as it did with the PMR my symptoms usually follow. I will be traveling next week and I have purchased a house in the northern part of the US because the summers in Florida are horrific. I do not want to be on 40 mg because I am very sick on 40 mg and I don't believe it's necessary. Certainly if like numbers are up again and/or I have any symptoms I would increase but seems like 15 mg would be the next step. Do I look for another rheumatologist? I know when I see him on November 8 he will expect me to be on 40 mg. There are so few cases of GCA in the US that it surprises me one young rheumatologist would have four patients that went blind. It scares me as well. Thank you for your help. Marilyn

6 Replies

oldestnewest
  • Hi,

    No wonder you are nervous with your Rheumy - although all four patients may not have been due his intervention, or non-intervention as the case may be! Maybe the GCA had gotten a good foothold before he saw them.

    In the U.K. the criteria for "normal" levels of ESR has changed over the last couple of years - it used to be as you described, but now 'under 20' with allowances for age seems to be okay. Mine has never been very low, even when on high doses of Pred, mainly in the high teens. It's now low 20s - no Pred, but arthritic shoulder and knees and 69 yrs old - which my GP seems happy with.

    Trouble us, very few people know what their 'normal' is - it's very rarely tested until you have something wrong, and it can be affected my a myriad of things. My GP always reckons it's only a guide, the symptoms should be the key to any increase/reduction. Plus, of course, the Pred should keep it low anyway - in theory anyway!

    If you are getting headaches and stiff neck it could be GCA, but more likely to be stress/tension, or even combination of both. Understandably you don't want to increase to 40mg if it's not necessary, but it's only for a week. What was his advice thereafter? Or will he decide that at next appt?

    However, you must remember that moving is likely to be stressful so be mindful of any new/increased symptoms. If you are moving then surely you will be seeing a different Rheumy anyway.

  • just moving for summer time. He then wanted to put me on 20 mg but I have a dry eye condition which is impossible to manage at 40. I was due for eye surgery on November 30, but Dr. will not operate unless I am at 10 or under. Dorset lady I have been very careful with my tapering which started at 40 in July 2015. Had a relapse at 20 and went back to 40 and have been reducing 5 mg every month or so. I do have left side headache but it's more ringing in the ears and I had basal cell cancer actually two surgeries on the left side where they took half my eyebrow going both up and down a few weeks ago. Send Seshan still not back to surgery area. I think that plus the stress plus my significant other had lung cancer removed and a week later a bowel resection. I have been lucky that I held up through all of this. Since my numbers are going back down I am of the opinion that I need to wait this out a little longer. I know where a win and the pressure does not help the side of my head and neck. I do not know what it feels like not to have a headache it was either the GCA which actually went away fast once I was on the prednisones but then it became a prednisones headache and then it became a tapering headache and at about 12.5 I started to feel a sore muscles and thought the PMR might have kicked in. So it is really hard to tell what's what. I truly feel if my numbers stay in the normal range for me and my headache doesn't change or get any worse I should be OK on the 12.5. I need to make this trip to Jersey and I cannot on 40 mg. My eyes get so dry and I have special drops made from my blood serum which don't help at all except to make everything very very blurry. The one day I did 40 I was in very bad shape that was yesterday couldn't walk couldn't drive. If headache gets worse or changes I will do what is necessary. Still wondering about rheumatologist. I vividly remember your story and know you are blind in one Eye. I also know this could happen at any time during the disease whether you have a headache or not and if your numbers are good. It is something we live with every day of our lives. I have so many issues right now between borderline diabetic, herpes, water retention, blood pressure (for which I take medicine)that fluctuates constantly And I will need 4 eye surgeries that does not include cataracts which are forming. I'm trying very hard to be happy and take care of myself and my significant other. This disease has ruled my life for too long. I know medical care is not the best in the UK but your doctors certainly seem to have a better handle on this disease probably because they see more patients. Here we are an anomaly. Thank you for always being there I don't write often but I do write a lot. Value your opinion. Thank you Marilyn just read this boy it's a long one.

  • Hi again.

    Good lord what a lot of things you have going on - no wonder you are fed up with it all. My partial sight loss seems nothing compared to that, except for arthritis and slightly high BP also tablet controlled - I'm disgustingly healthy!

    My thoughts go out to you, take care

  • Hmmm - bit of a conundrum isn't it!

    However - from what I know, I think that if your ESR is falling on the current dose you don't have that much to worry about - especially if you don't have any visual symptoms, jaw pain when chewing or scalp pain. It isn't 100% sure - but since you do have blood markers (I don't) and they are falling it must be going the right way. Keep 40mg handy and use it if the symptoms worsen.

    I think you are probably right about him being scared having already having had 3 visual loss patients. To be honest - yes, I would seek another if you possibly can. To have one patient go blind is bad luck, 2 seriously unfortunate for all concerned. But FOUR????

    As DL says, the more recent thinking is that the equation they use to "calculate" ESR relative to age should be discounted. If it is above about 20 or so it is an indication there is inflammation somewhere and, whatever your age, it isn't normal. And certain is: symptoms ALWAYS win over figures.

    Has it occurred to you to seek some help for tight muscles in your neck/side of your head? That can cause horrible head pain.

  • I'm so sorry to hear you have had all of these problems. It's all so worrying and without support it is difficult to cope.

    If it's any consolation to you I have a pain on the left side above my eye and feel disorientated whenever I try to reduce the pred. However slowly I cut down (usually over at least a week) I always have this pain. I put it down to the withdrawal symptoms of steroids.

    My only other recommendation is to see another consultant

    Good Luck.

  • Thank you both pro and DL. Monday I will take another ESR and CRP and see where I stand. Perhaps I'll get lucky and since my markers move so fast I might be at 10 where I am most comfortable. I do recall you saying that if the headache goes away with only prednisone that should be looked into further. My headache and obnoxious tinnitus go away with tramadol so that's a good thing. Don't know where I would be without you and this forum. I'll keep in touch and look for a new rheumatologist which will make number six

    I do have low BP, Low potassium, low vitamin D and low albumin. I eat well because I am prediabetic and I take supplements. I am curious if there is another way I take 300 mg of potassium, 5000 IU of D and good protein. Obviously I am not absorbing. Fortunately I just normalized my calcium which is required for prolia shots. Suggestions? Thank you. Marilyn

You may also like...